Alert archive / Virginia / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 97, NWS Blacksburg, VA

June 11, 1995Craig County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 11, 1995, 6:30 PM EDT for Craig County, Virginia. It was in force for 45 min.

The area

The counties it named.

The facts

Issued
Jun 11, 1995, 6:30 PM EDT (22:30 UTC)
Expired
Jun 11, 1995, 7:15 PM EDT
In force
45 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Craig County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 707 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
707 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 112228 RRA
SVRRNK
VAC045-112315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT SUN JUN 11 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  715 PM EDT
FOR THE FOLLOWING COUNTY...
 
IN SOUTHWEST VIRGINIA
 
   ...CRAIG COUNTY
 
AT 625 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES EAST
OF PAINT BANK. THIS STORM WAS TRACKING TO THE NORTHEAST AT 15 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
SPN/KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 9:44 AM EDT, 8 hours 46 minutes earlier.

Area forecast discussion, Jun 11, 9:44 AM EDT, 8 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
940 AM EDT SUN JUN 11 1995

RECOMMENDATIONS...

RDU...POPS LOW FOR TODAY.  NEED HIGH CHC PIEDMONT AND LIKELY IN
MTNS. TEMPS LOOK O.K.

WBC...FEEL VERY STRONGLY THAT WE NEED AN FFA FOR OUR CWA TODAY. HAVE
CONFIRMED REPORTS OF FLOODING IN FRANKLIN/HENRY/PITT CNTYS FM LAST
NIGHT...AND MAY POINTS IN NRV CLOSE TO YOUR COUNTIES.  BUMP UP POPS
ACRS SRN PIEDMONT.

JUST READ YOUR SFD...AS YOU CAN TELL I AGREE W/ THOT OF FFA!

CRW...NOT TO SURE NRV WL GET TO MID/UPR 80S.  HOW ABT LOW TO MID?
OTRW O.K.  FFA IS A GOOD MOVE.

DISCUSSION...

TODAY WL BE ANOTHER ACTIVE DAY HERE.  QUICK ANALYSIS SHOWS FNT
XTNDING FM CNTRL OH TO WRN TN.  COUPLE OF TSTMS OVR ERN KY ATTM.
MODIFIED GSO SOUNDING TO 87/70 AND THIS GIVE LI OF MINUS 8 AND CAPE
OVR 3000.  HTS ALSO UNSTABLE...THO NOT QUITE AS MUCH.  IN ADDITION
...MESOS SHOW MOISTURE ALREADY BEGINNING TO INCREASE ACRS N CNTRL NC
AND S CNTRL VA. MOISTURE PROGGED TO CONTINUE TO POOL AHD OF CD FNT.

XPCT STMS TO DEVELOP ACRS WRN HALF OF CWA AND ADVECT EWD TODAY...
SIMILAR TO YEST AND THINK SM HEAVY DOWNPOURS LIKELY AS H85 DWPTS ARE
12 TO 14 DEGS AND PW REMAINS HIGH.  SML CREEKS/CULVERTS OVR SRN
PIEDMONT OF VA HAVE PROB RECOVERED SOMEWHAT FM LAST NITES
ACTIVITY...BUT IT WL NOT TAKE MUCH TO PUSH THEM OVR THE EDGE AGAIN.

DESROSIERS

In the hours before

Special weather statement, Jun 11, 3:01 PM EDT, 3 hours 29 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-120105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT SUN JUN 11 1995

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR TAZEWELL AND SMYTH
COUNTIES UNTIL 6 PM EDT...

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR MERCER...SUMMERS...MONROE
AND GREENBREENBRIER COUNTIES IN WEST VIRGINIA UNTIL 8 PM EDT...

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR NEW RIVER VALLEY...
ALLEGHANY HIGHLANDS...SOUTHERN SHENANDOAH VALLEY...THE VIRGINIA
PIEDMONT...NORTHWEST NORTH CAROLINA UNTIL 9 PM EDT..

...FLASH FLOOD WATCH IN EFFECT FOR LATE THIS AFTERNOON AND TONIGHT
FOR SOUTHEAST WEST VIRGINIA...WEST VIRGINIA...AND THE NORTHERN AND
CENTRAL MOUNTAINS OF NORTH CAROLINA...

AT 300 PM...DOPPLER WEATHER RADAR INDICATED SCATTERED SHOWERS AND
THUNDERSTORMS FROM ELKINS...WEST VIRGINIA TO ROANOKE...VIRGINIA TO
BRISTOL...TENNESSEE. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST WEST
VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA.

REMEMBER THAT A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS
ARE FAVORABLE FOR SEVERE THUNDERSTORMS. AFTER THE NUMEROUS SHOWERS
AND THUNDERSTORMS OF THE LAST SEVEREL DAYS HAVE SATURATED THE
SOIL...SOME OF THE THUNDERSTORMS MAY PRODUCED ENOUGH RAIN TO
CAUSE FLASH FLOODING.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.

KK
Local storm report, Jun 11, 3:08 PM EDT, 3 hours 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 P
DESROSIERS
Local storm report, Jun 11, 3:10 PM EDT, 3 hours 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT SUN JUN 11 1995

DATE/TIME        COUNTY/CITY           EVENT
11/1400 L        ALLEGHANY CO NC       PINEY CREEK ROAD WASHED OUT

11/1430 L        WYTHE CO VA           3/4 INCH HAIL IN WYTHEVILLE

11/1420 L        WYTHE CO VA           NICKEL SIZED HAIL ON INTERSTATE
                                       81 AT MILE MARKER 77

11/1440 L        ROANOKE CO VA         DIME SIZED HAIL 1/2 WAY BETWEEN
                                       ROANOKE CITY AND BOONES MILL

11/1410 L        FLOYD CO VA           INDIAN VALLEY LIGHTNING SPLIT
                                       TREE

11/1459 L        ROANOKE CO VA         DIME SIZED HAIL IN VINTON
11/1505 L        BEDFORD CO VA         DIME TO PEA SIZED HAIL ON
                                       ROUTE 24 JUST INSIDE COUNTY
                                       LINE

GALLOWAY
Local storm report, Jun 11, 3:19 PM EDT, 3 hours 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT SUN JUN 11 1995

DATE/TIME        COUNTY/CITY           EVENT
11/1400 L        ALLEGHANY CO NC       PINEY CREEK ROAD WASHED OUT

11/1430 L        WYTHE CO VA           3/4 INCH HAIL IN WYTHEVILLE

11/1420 L        WYTHE CO VA           NICKEL SIZED HAIL ON INTERSTATE
                                       81 AT MILE MARKER 77

11/1440 L        ROANOKE CO VA         DIME SIZED HAIL 1/2 WAY BETWEEN
                                       ROANOKE CITY AND BOONES MILL

11/1410 L        FLOYD CO VA           INDIAN VALLEY LIGHTNING SPLIT
                                       TREE

11/1459 L        ROANOKE CO VA         DIME SIZED HAIL IN VINTON
11/1505 L        BEDFORD CO VA         DIME TO PEA SIZED HAIL ON
                                       ROUTE 24 JUST INSIDE COUNTY
                                       LINE

GALLOWAY
Local storm report, Jun 11, 6:15 PM EDT, 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT SUN JUN 11 1995

DATE/TIME        COUNTY/CITY           EVENT

11/1340 L        ASHE, NC              SMALL STREAMS FLOODED IN
                                       COUNTY

11/1400 L        ALLEGHANY, NC         COUNTY WARNING POINT
                                       REPORTED A ROAD WASHED OUT
                                       NEAR PINEY CREEK

11/1515 L        BOTETOURT, VA         FINCASTLE--SHERIFFS REPORT
                                       TREES DOWN AND DIME SIZED
                                       HAIL

11/1530 L        BOTETOURT, VA         SPOTTER REPORTED DIME
                                       SIZED HAIL AND .94" OF
                                       RAIN IN 25 MINUTES.

11/1530 L        ASHE, NC              EMERGENCY MANAGER REPORTED
                                       TREES DOWN THROUGH COUNTY

11/1600-1615 L   BEDFORD, VA           COUNTY WARNING POINT AND
                                       SHERIFF REPORTED TREES DOWN
                                       IN THE CITY OF BEDFORD WITH
                                       POWER OUTAGES

11/1622 L        ROCKBRIDGE, VA        TREES DOWN NEAR THE
                                       INTERSECTION OF RTE 11 AND
                                       I-81

DSD
Local storm report, Jun 11, 6:18 PM EDT, 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT SUN JUN 11 1995

DATE/TIME        COUNTY/CITY           EVENT

11/1340 L        ASHE, NC              SMALL STREAMS FLOODED IN
                                       COUNTY

11/1400 L        ALLEGHANY, NC         COUNTY WARNING POINT
                                       REPORTED A ROAD WASHED OUT
                                       NEAR PINEY CREEK

11/1515 L        BOTETOURT, VA         FINCASTLE--SHERIFFS REPORT
                                       TREES DOWN AND DIME SIZED
                                       HAIL

11/1530 L        BOTETOURT, VA         SPOTTER REPORTED DIME
                                       SIZED HAIL AND .94" OF
                                       RAIN IN 25 MINUTES.

11/1530 L        ASHE, NC              EMERGENCY MANAGER REPORTED
                                       TREES DOWN THROUGH COUNTY

11/1600-1615 L   BEDFORD, VA           COUNTY WARNING POINT AND
                                       SHERIFF REPORTED TREES DOWN
                                       IN THE CITY OF BEDFORD WITH
                                       POWER OUTAGES

11/1622 L        jROCKBRIDGE, VA        TREES DOWN NEAR THE
                                       INTERSECTION OF RTE 11 AND
                                       I-81

DSD

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:38 PM EDTSevere Thunderstorm WarningRNKHalifax52 min
Jun 11, 2:01 PM EDTSevere Thunderstorm WarningRNKFloyd, Pulaski59 min
Jun 11, 2:36 PM EDTFlash Flood WarningRNKGiles, Montgomery3 hr
Jun 11, 2:59 PM EDTSevere Thunderstorm WarningRNKBedford, Roanoke61 min
Jun 11, 3:06 PM EDTSevere Thunderstorm WarningRNKFranklin69 min
Jun 11, 3:12 PM EDTSevere Thunderstorm WarningRNKBotetourt63 min
Jun 11, 3:46 PM EDTSevere Thunderstorm WarningRNKAlleghany59 min
Jun 11, 3:59 PM EDTSevere Thunderstorm WarningRNKBedford61 min
Jun 11, 4:20 PM EDTSevere Thunderstorm WarningRNKRockbridge40 min
Jun 11, 6:13 PM EDTFlash Flood WarningRNKBland3 hr
Jun 11, 6:56 PM EDTSevere Thunderstorm WarningRNKBotetourt49 min
Jun 11, 7:10 PM EDTSevere Thunderstorm WarningRNKTazewell65 min
Jun 11, 7:25 PM EDTSevere Thunderstorm WarningRNKMontgomery50 min
Jun 11, 7:30 PM EDTSevere Thunderstorm WarningRNKFloyd45 min
Jun 11, 7:32 PM EDTFlash Flood WarningRNKFloyd, Montgomery3 hr
Jun 11, 7:35 PM EDTFlash Flood WarningRNKRoanoke3 hr
Jun 11, 7:35 PM EDTSevere Thunderstorm WarningRNKRoanoke3 hr
Jun 11, 7:58 PM EDTFlash Flood WarningRNKBotetourt3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.